Alert archive / Missouri / Tornado Warnings in 2020

Tornado Warning 11, NWS Paducah, KY

March 2, 2020Bollinger County, Stoddard County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Mar 2, 2020, 7:28 PM CST for Bollinger County, Stoddard County, Wayne County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 7:28 PM CST (01:28 UTC)
Expired
Mar 2, 2020, 8:15 PM CST
In force
47 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Bollinger County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 121 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 7:52 PM CSTHAIL 0.754 S Zalma, MOPEA TO DIME SIZE HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 5:21 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

154 
WFUS53 KPAH 030128
TORPAH
MOC017-207-223-030215-
/O.NEW.KPAH.TO.W.0011.200303T0128Z-200303T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
728 PM CST Mon Mar 2 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southwestern Bollinger County in southeastern Missouri...
  Southeastern Wayne County in southeastern Missouri...
  Northwestern Stoddard County in southeastern Missouri...

* Until 815 PM CST.
    
* At 726 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Shook, or near Lake Wappapello State Park, moving
  east at 20 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation. Wappapello Fire Department 
           reported strong rotation with this storm. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Puxico around 740 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3695 9022 3696 9022 3706 9021 3709 9022
      3711 9022 3712 9003 3712 8996 3693 8995
TIME...MOT...LOC 0126Z 258DEG 19KT 3702 9027 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

PS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 2, 5:50 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 2, 5:50 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
550 PM CST Mon Mar 2 2020

.UPDATE...
Issued at 550 PM CST Mon Mar 2 2020

Tornado Watch 35 has been issued for much of the region basically
near and south of the front. The presence of the front, along with
a surface low that may move along it this evening, is the primary
reason for a tornado watch rather than a severe thunderstorm
watch. The potential for backed low-level winds with these
features could enhance the low-level shear allowing for greater
potential for tornadoes. Large hail will continue to be the
primary concern, along with damaging straight-line winds.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 315 PM CST Mon Mar 2 2020

Main forecast issues come with severe weather potential very late
this afternoon or early this evening through the early morning
hours Tuesday as a surface low tracks northeast up a stationary
boundary located very close to the OH River. Storm initiation
should be over portions of southeast MO between 4 PM and 7 PM as a
mid level impulse shoots east toward northeast AR/southwest MO
and provides added lift near the surface low over northeast AR,
and low level jet 25-35 kts kicks in.

Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from
1000-1500 J/KG suggest strong updrafts capable of producing large
hail. Long, straight-lined hodographs and effective shear up close
to 40 kts or so would be supportive of multi-cell storms with
right and left splitting supercells. Therefore, will also be a
threat of damaging wind gusts and possibly a tornado or two. Last
but not least would be the risk of localized flooding, esp in
areas where storms may repeat, or train.

The surface low should race northeast along the OH River and out
of the forecast area after midnight, and force the trailing cold
front through our eastern counties by around 2 or 3 AM.
Thereafter, high pressure will build into the southern Plains and
lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday
night and mild early March temps in the lower/mid 60s at most
locations. Wed should also be a rather nice day with afternoon
temps in the 60s, though there could be some increase in cloud
cover over our southern areas in response to the next weather
maker well off to our southwest.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 PM CST Mon Mar 2 2020

After a chance of some light rain Wed night into Thursday, a few
days of dry weather are expected. Rain chances will then return for
early next week. Overnight lows will remain quite chilly, but
daytime highs will be in the 50s and 60s.

As far as the rain chances for Wed night into Thursday, this precip
will be associated with a southern stream 500 mb shortwave that will
eject from the southern Plains across the lower Mississippi Valley.
This is the same shortwave that last week's models predicted would
bring very heavy rain on Tuesday and Tues night. A lot has changed
since then. Besides the slower timing, the track is much further
south. Any rainfall amounts will be less than a tenth of an inch
Thursday. Overnight lows will be around 40, with daytime highs 55 to
60.

Thursday night into Friday, the southern stream shortwave will phase
with a northern stream 500 mb shortwave over the eastern seaboard.
This will result in a strongly confluent northwesterly flow of dry
and colder air aloft. Skies will become sunny Friday, but gusty
northwest winds will limit highs to the mid 40s in sw Indiana and
around 50 elsewhere.

This weekend will be dry with a warming trend as a 500 mb ridge
moves east across the Mississippi Valley. Highs will be in the 50s
Saturday and around 60 on Sunday. Clouds will be on the increase
Sunday, along with southerly winds.

The ensemble means are in agreement on a 500 mb southwest flow
pattern early next week. A moist southern stream shortwave will
likely bring some rain Monday. This looks like a low-amplitude
progressive pattern, so preliminary indications point away from a
heavy rainfall event.

&&

.AVIATION...
Issued at 550 PM CST Mon Mar 2 2020

Thunderstorms are expected to develop this evening along and south
of the frontal boundary which runs from near KCGI to near KEVV at
this time. At this time it appears that the storms will be
discrete which could mean no impact at any one location. Ceilings
will drop to MVFR levels as the front starts to move east later
tonight. The MVFR ceilings will likely exit the area shortly after
sunrise, and then gusty northwest winds will be the main concern
during the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Mar 2, 6:42 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
642 PM CST Mon Mar 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
642 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Numerous thunderstorms are expected to develop near a cold front
and move eastward through the evening and into the overnight
hours. Severe storms with large hail, damaging winds and
tornadoes are possible. A tornado watch is in effect for all of
west Kentucky and southwest Indiana, as well as portions of
southeast Missouri and southern Illinois until 1 AM. Lightning and
locally heavy rainfall are also concerns with any thunderstorms
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to activate as the storms approach
tonight.

DRS

In the hours before

Local storm report, Mar 2, 6:14 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             2 NNE PADUCAH           37.10N 88.62W
03/02/2020  E1.75 INCH       MCCRACKEN          KY   PUBLIC

            TIME ESTIMATED FROM RADAR. RELAYED VIA
            TWITTER.

&&

DWS
Local storm report, Mar 2, 6:18 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 ENE PADUCAH           37.09N 88.60W
03/02/2020  E1.25 INCH       MCCRACKEN          KY   PUBLIC

            REPORTED IN DOWNTOWN PADUCAH. RELAYED VIA
            TWITTER. TIME ESTIMATED BY RADAR.

&&

DWS
Local storm report, Mar 2, 6:23 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          3 NE HUNTER             36.93N 90.81W
03/02/2020                   CARTER             MO   PUBLIC

            SPOTTED AT 21 SOUTH AND HIGHWAY 60 WEST OF
            ELSINORE.

&&

PS
Local storm report, Mar 2, 7:07 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TORNADO          3 NNE LEEPER            37.11N 90.68W
03/02/2020                   WAYNE              MO   PUBLIC

            CITIZEN REPORT.

&&

PS
Local storm report, Mar 2, 7:12 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             6 S GREENVILLE          37.03N 90.45W
03/02/2020  E1.50 INCH       WAYNE              MO   LAW ENFORCEMENT

&&

PS
Local storm report, Mar 2, 7:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             4 N VAN BUREN           37.07N 91.01W
03/02/2020  E0.75 INCH       CARTER             MO   EMERGENCY MNGR

&&

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:05 PM CSTSevere Thunderstorm WarningPAHButler, Carter, Wayne40 min
Mar 2, 6:14 PM CSTTornado WarningPAHButler, Carter, Wayne46 min
Mar 2, 6:53 PM CSTTornado WarningPAHWayne52 min
Mar 2, 7:37 PM CSTSpecial Weather StatementPAHCape Girardeau, Perry38 min
Mar 2, 7:44 PM CSTSevere Thunderstorm WarningPAHWayne33 min
Mar 2, 8:07 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, Scott38 min
Mar 2, 8:08 PM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard52 min
Mar 2, 8:12 PM CSTTornado WarningPAHCape Girardeau33 min
Mar 2, 8:16 PM CSTTornado WarningPAHScott, Stoddard33 min
Mar 2, 8:34 PM CSTFlash Flood WarningPAHBollinger, Scott, Stoddard, Wayne6 hr
Mar 2, 8:45 PM CSTTornado WarningPAHScott30 min
Mar 2, 8:56 PM CSTSevere Thunderstorm WarningPAHButler, Ripley49 min
Mar 2, 9:04 PM CSTSevere Thunderstorm WarningPAHMississippi, Scott41 min
Mar 2, 9:13 PM CSTTornado WarningPAHButler, Ripley47 min
Mar 2, 10:10 PM CSTTornado WarningPAHNew Madrid, Stoddard35 min
Mar 2, 10:30 PM CSTTornado WarningPAHNew Madrid45 min
Mar 2, 10:37 PM CSTFlash Flood WarningPAHBollinger6 hr
Mar 2, 10:59 PM CSTSpecial Weather StatementPAHScott46 min
Mar 2, 11:10 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid35 min
Mar 3, 5:46 AM CSTRiver Flood WarningPAHCape Girardeau, Perry, Scott64 days

Nearby

Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.